Maine, 2007

Damaging Wind in Maine, July 13, 2007

July 13, 2007 · NWS GYX · 1 event in 1 county or zone

A severe thunderstorm caused wind damage in Somerset County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A severe thunderstorm caused wind damage in Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 13, 2:55 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 13, 2:55 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
355 PM EDT FRI JUL 13 2007

.SYNOPSIS...
A SUCCESSION OF WEATHER SYSTEMS WILL TRAVERSE THE REGION OVER THE
NEXT SEVEN DAYS. A WEAK DISTURBANCE WILL SLIDE ACROSS NORTHERN NEW
ENGLAND THIS EVENING...WITH THUNDERSTORMS DIMINISHING AFTER DARK.
A RIDGE OF HIGH PRESSURE FOLLOWS ON SATURDAY...THEN ANOTHER
FRONTAL SYSTEM CROSSES THE REGION SUNDAY. ANOTHER RIDGE OF HIGH
PRESSURE ON MONDAY WILL BE FOLLOWED BY A COLD FRONT ON TUESDAY.
RIDGE OF HIGH PRESSURE WILL BUILD ACROSS REGION WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COOL UPPER TROUGH AND ASSOCIATED SURFACE FRONT TO MOVE EAST OF THE
AREA THIS EVENING...WITH ISOLATED EVENING THUNDERSTORMS STILL
CAPABLE OF PRODUCING DAMAGING WINDS. OTHERWISE CLEARING OVERNIGHT
IS EXPECTED WITH WEAK HIGH PRESSURE SWIFTLY MOVING IN.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
NEXT UPSTREAM SYSTEM BEGINS APPROACHING THE REGION SATURDAY
AFTERNOON...WITH A WARM FRONT JUST WEST OF NEW ENGLAND BY EARLY
SATURDAY EVENING. EXPECT INCREASING CLOUDS SATURDAY AFTERNOON FROM
WEST TO EAST IN ADVANCE OF THE APPROACHING WARM FRONT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE FAST NORTHERN STREAM REMAINS THE MAIN INFLUENCE FOR THE LONGER
TERM...AS SHORT WAVES DROP SOUTHEAST ACROSS NORTHERN NEW ENGLAND
EVERY 36 TO 48 HOURS. EACH SHORT WAVE WILL BRING A ROUND OF SHOWERS
AND THUNDERSTORMS. SINCE THE FORECAST AREA WILL REMAIN NEAR THE
SOUTHERN BOUNDARY OF THE NORTHERN STREAM...THUNDERSTORMS SUNDAY
AND TUESDAY MAY HAVE ACCESS TO ENOUGH INSTABILITY TO BECOME STRONG
OR SEVERE.

THE PATTERN REMAINS MORE OR LESS IN PLACE THROUGH THE END OF NEXT
WEEK. THE GFS IS MUCH FASTER BREAKING THE PATTERN AS THE BLOCKING
IN NORTHERN ASIA RETREATS. THE ECMWF IS MUCH SLOWER WITH THE BREAK...
AND GIVEN THE STABILITY OF THE PATTERN SO FAR...THIS MAY BE CLOSER
TO THE TRUTH...AND THE PATTERN MAY LAST THROUGH THE END OF THE MONTH.

MODELS BRING THE WARM FRONT THROUGH THE FORECAST AREA SATURDAY
NIGHT. GIVEN THE TIME OF YEAR...AND THE LACK OF A STABLE BOUNDARY
LAYER AHEAD OF IT...THE WARM FRONT SHOULD GET THROUGH...POSSIBLY
GET HUNG UP ACROSS THE MID COAST. THE SHOWER CHANCES HAVE BEEN
GRADUATED FROM NORTH TO SOUTH...WHICH IS TYPICAL FOR THIS TYPE OF
PATTERN.

THUNDER WAS ALSO MENTION AS MODEL SOUNDINGS CONTINUE TO SHOW
ELEVATED CONVECTION. FOG WAS MENTIONED NEAR THE COAST...AND COULD
BE MORE WIDESPREAD THAN CURRENTLY ADVERTISED...SHOULD THE ONSHORE
FLOW BECOME STRONGER. THIS WOULD ALLOW WARMER DEW POINTS TO STREAM
IN OVER THE COLDER SEA SURFACE. LOWS WERE PATTERNED AFTER THE WARMER
NAM MOS NUMBERS...AS THE GFS SEEMED TOO COOL IN THE WARM AIR ADVECTION
PATTERN.

JUST HOW FAST THE CLOUDS BREAK IN THE WARM AIR ADVECTION SUNDAY
WILL HAVE A GREAT DEAL TO DO WITH THE STRENGTH OF THE CONVECTION
LATER SUNDAY MORNING INTO THE AFTERNOON. THE SOUTHERLY SURFACE
FLOW AHEAD OF THE COLD FRONT WILL CREATE STRONG TURNING IN THE
LOWER LEVELS OF THE ATMOSPHERE. IN ADDITION...MODELS INDICATE
MODERATE INSTABILITY JUST AHEAD OF THE FRONT. THE COMBINATION
RAISES THE SPECTER OF SUPER CELLS FOR THE AFTERNOON HOURS ACROSS
THE SOUTH.

OF COURSE...THIS IS CONTINGENT ON INSTABILITY BEING IN PLACE. FOR
NOW...NO ENHANCED WORDING HAS BEEN PLACED IN THE FORECAST...BUT
LATER FORECASTS MAY HAVE TO ADDRESS THIS. A BLEND OF MOS NUMBERS
WAS USED FOR HIGHS...AS THE AMOUNT OF SUN IS IN QUESTION.

THE GFS IS MUCH MORE PROGRESSIVE WITH THE PASSAGE OF THE SURFACE
FRONT SUNDAY EVENING THAN THE NAM. THE NAM SCENARIO SHOWS A WAVE
DEVELOPING ON THE FRONT AS THE MID LEVEL FLOW GOES PARALLEL TO IT.
THIS WOULD INCREASE THE CHANCE OF HEAVY RAIN NEAR THE FRONT AS
PRECIPITABLE WATER VALUES STAY NEAR 2 INCHES. HAVE LEANED TOWARD
THE MORE PROGRESSIVE GFS NUMBERS FOR NOW. LOWS WERE BASED ON A
BLEND OF MOS NUMBERS.

AFTER A DRY MONDAY...THE NEXT WARM FRONT IS SCHEDULED FOR MONDAY
NIGHT...FOLLOWED BY A COLD FRONT TUESDAY. THE GFS IS MUCH FASTER
WITH THE FRONT TUESDAY MORNING THAN PREVIOUS RUNS. THIS SEEMS
UNLIKELY...AND WILL CONTINUE TO INDICATE THE FRONTAL PASSAGE IN
THE AFTERNOON.

THIS SITUATION LOOKS SIMILAR TO SUNDAY...SO THERE IS ALSO A CHANCE
OF STRONG THUNDERSTORMS THIS DAY AS WELL. A TROUGH IN THE FLOW MAY
BRING A FEW SHOWERS WEDNESDAY...FOLLOWED BY DRIER WEATHER FOR THE
END OF NEXT WEEK.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR THIS EVENING EXCEPT IN ISOLATED THUNDERSTORMS. OTHERWISE VFR
OVERNIGHT WITH NO RADIATION FOG EXPECTED. CONTINUED VFR CONDITIONS
ON SATURDAY.

THERE MAY BE A PERIOD OF IFR CONDITIONS FOR PWM...AUG AND POSSIBLY
PSM SATURDAY NIGHT WITH THE MOIST AND WARMER FLOW OVER THE COLDER
OCEAN. THIS WOULD BREAK BETWEEN 13Z AND 16Z SUNDAY. MVFR CONDITIONS
ARE EXPECTED IN SHOWERS AND THUNDERSTORMS LATER SUNDAY.

&&

.MARINE...
SHORT TERM...SEAS BUILD ON SATURDAY IN RESPONSE TO INCREASING
SOUTHERLY FLOW...BUT WILL REMAIN BELOW SMALL CRAFT CRITERIA.

IN THE LONGER TERM...WINDS LOOK TO INCREASE TO JUST BELOW SMALL
CRAFT LEVELS SATURDAY NIGHT BEHIND THE WARM FRONT. THE DEPTH OF
THE MIXED LAYER STAYS LOW IN THE WARM AIR ADVECTION SUNDAY...BUT
THERE MAY BE JUST ENOUGH MIXING FOR SMALL CRAFT WINDS AHEAD OF THE
FRONT SUNDAY EVENING.

SEAS SHOULD INCREASE TO SMALL CRAFT LEVELS SUNDAY MORNING IN THE
INCREASINGLY FAVORABLE FETCH. THIS SHOULD CONTINUE INTO SUNDAY
EVENING BEFORE DROPPING BACK BELOW 5 FEET MONDAY MORNING. AFTER
THIS...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
LEVELS INTO WEDNESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR AND SHORT TERM...ST.JEAN
LONG TERM...HAYES
Hazardous weather outlook, Jul 13, 10:14 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1114 AM EDT FRI JUL 13 2007

MEZ007>009-012>014-NHZ001>004-141515-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-
1114 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ150-170-MEZ018>028-NHZ005>010-013-014-141515-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1114 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING.
SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 2:31 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
331 PM EDT FRI JUL 13 2007

MEZ014-021-132015-
KENNEBEC-SOUTHERN SOMERSET-
331 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND SOMERSET
COUNTY THROUGH 415 PM EDT...

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 7 MILES EAST OF
SKOWHEGAN...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT CORNVILLE...ATHENS...CANAAN...
PITTSFIELD...HARTLAND...HARMONY...SAINT ALBANS...PALMYRA AND
CAMBRIDGE THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

HAYES
Special weather statement, Jul 13, 2:59 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT FRI JUL 13 2007

MEZ014-021-022-132045-
INTERIOR WALDO-KENNEBEC-SOUTHERN SOMERSET-
359 PM EDT FRI JUL 13 2007

...A STRONG THUNDERSTORM WILL IMPACT KENNEBEC COUNTY...SOMERSET
COUNTY AND WALDO COUNTY THROUGH 445 PM EDT...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF BURNHAM...OR ABOUT
8 MILES SOUTHWEST OF PITTSFIELD...MOVING NORTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CLINTON...BURNHAM
AND PITTSFIELD THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 50 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jul 13, 3:16 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
416 PM EDT FRI JUL 13 2007

MEZ008-009-132115-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
416 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 515 PM EDT...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES SOUTHEAST OF
EUSTIS...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STRATTON...EUSTIS...
FLAGSTAFF LAKE...CARATUNK...THE FORKS AND LAKE MOXIE THROUGH 515 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jul 13, 3:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
425 PM EDT FRI JUL 13 2007

MEZ008-009-013-014-132130-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
425 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 530 PM EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 14 MILES NORTH OF RUMFORD...
MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
WELD...MADRID...PHILLIPS...AVON...STRONG...SALEM...NEW
PORTLAND...KINGFIELD...SOLON AND EMBDEN THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jul 13, 4:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
501 PM EDT FRI JUL 13 2007

MEZ008-013-132145-
NORTHERN FRANKLIN-SOUTHERN FRANKLIN-
501 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN COUNTY THROUGH 545 PM
EDT...

AT 501 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF WELD...OR ABOUT 11
MILES WEST OF FARMINGTON...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WELD...TEMPLE...
FARMINGTON...AVON...STRONG AND NEW VINEYARD THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

HAYES
Special weather statement, Jul 13, 4:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
511 PM EDT FRI JUL 13 2007

MEZ012-013-132215-
SOUTHERN FRANKLIN-SOUTHERN OXFORD-
511 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 615 PM EDT...

AT 511 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 7 MILES SOUTH OF
RUMFORD...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST PARIS...
SUMNER...MILTON...HARTFORD...RUMFORD...MEXICO...CANTON...PERU...
DIXFIELD AND JAY THROUGH 615 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 50 MPH CAN BE EXPECTED.

HAYES

The radar

The Portland,ME radar (KGYX), 111 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 13, 4:15 PM EST to 4:18 PM EST
Where
Somerset County, New Portland
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
44.880, -70.100

A severe thunderstorm downed a large tree on Carrabasset Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47774.